Wisconsin, 2013

Lake-Effect Snow in Wisconsin, March 12 to 13, 2013

March 12 to 13, 2013 · NWS DLH · 1 event in 1 county or zone

Lake effect snow brought up to 8 inches of snow to parts of Iron County in northwestern Wisconsin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Lake effect snow brought up to 8 inches of snow to parts of Iron County in northwestern Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 12, 5:54 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 12, 5:54 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
654 AM CDT TUE MAR 12 2013

.AVIATION.../12Z TAF ISSUANCE/
CONDITIONS WILL LARGELY BE VFR ACROSS THE AREA TODAY ALTHOUGH
THERE WILL BE PATCHES OF MVFR CIGS/VSBYS AT TIMES.

&&

.PREV DISCUSSION... /ISSUED 331 AM CDT TUE MAR 12 2013/

SHORT TERM.../NOW - TONIGHT/

A MID/UPPER LEVEL LOW OVER NORTHWESTERN MINNESOTA EARLY THIS
MORNING WILL MOVE ACROSS THE GREAT LAKES REGION TODAY AND LIFT
INTO EASTERN CANADA TONIGHT. ITS PASSAGE WILL MAINTAIN CLOUDY SKIES
ACROSS THE FORECAST AREA TODAY AND THIS EVENING. THERE WILL BE A
WRAPAROUND LOBE OF DEEP LAYER MOISTURE THAT WILL MOVE INTO THE
EASTERN FORECAST AREA TODAY...MAKING THE EASTERN FORECAST AREA THE
FOCUS FOR LIGHT TO MODERATE SNOW TODAY AND THIS EVENING. IN
ADDITION...THE SURFACE LOW IN EASTERN CANADA WILL MAINTAIN THE
NORTHERLY WINDS ACROSS THE REGION...AND THE COMBINATION OF THE
COLD TEMPERATURES AND DEEP LAYER MOISTURE WILL RESULT IN LAKE
EFFECT SNOW ACROSS NW WISCONSIN TODAY AND TONIGHT. THE LAKE EFFECT
SNOW WILL ACCUMULATE THE MOST ACROSS THE GOGEBIC RANGE IN IRON
COUNTY WHERE A TOTAL OF ABOUT 2 TO 4 INCHES IS LIKELY BY LATE
TONIGHT. LIGHT SNOW IS POSSIBLE ACROSS THE REST OF THE FORECAST
TODAY...TOO...BUT LITTLE IF ANY ACCUMULATION IS EXPECTED. THE
LAKE EFFECT SNOW IN NW WISCONSIN SHOULD PEAK THIS
AFTERNOON...BEGIN TO WIND DOWN THIS EVENING...AND END BY LATE
TONIGHT.

RECENT MODEL GUIDANCE SUGGESTED LOWER TEMPERATURES
TODAY...PROBABLY DUE TO THE CLOUDY SKIES...SO LOWERED THE HIGHS A
COUPLE DEGREES. EXPECT HIGHS IN THE MID TO UPPER 20S AND
OVERNIGHT LOWS AROUND OR SLIGHTLY LESS THAN 10 DEGREES.

LONG TERM.../WEDNESDAY - MONDAY/

HIGH PRESSURE WILL BUILD INTO THE NORTHLAND EARLY IN THE
PERIOD...ALLOWING SOME PARTIAL CLEARING DURING THE DAY WEDNESDAY.
THE CLOUDS AND EVEN SOME SNOW SHOWERS WILL LINGER ACROSS EASTERN
AREAS...PARTICULARLY ACROSS THE SOUTH SHORE OF LAKE SUPERIOR WHERE
SOME SNOW SHOWERS COULD LINGER ALONG THE GOGEBIC RANGE. HIGH
PRESSURE WILL ALREADY BE PUSHING OFF TO THE EAST WEDNESDAY NIGHT
AS A WAVE IN NW FLOW PUSHES FROM THE DAKOTAS AND THE CENTRAL
CANADIAN PRAIRIES...TO THE WESTERN GREAT LAKES. AT THIS
POINT...NOT LOOKING FOR TOO MUCH IN THE WAY OF SNOW ON THURSDAY
AND THURSDAY NIGHT. THE ECMWF WOULD SUPPORT SOME LIGHT SNOW
ACCUMULATION ACROSS THE SOUTHWESTERN ZONES...AND THE GFS WOULD
SUPPORT SNOW ACROSS MUCH OF THE CWA. A MUCH STRONGER CLIPPER TYPE
SYSTEM WILL DESCEND INTO THE NORTHERN ROCKIES/HIGH PLAINS BY
FRIDAY MORNING...MOVING INTO THE CENTRAL DAKOTAS BY MIDDAY FRIDAY.
THE MODELS ARE IN GENERALLY GOOD AGREEMENT CONCERNING THIS SYSTEM.
THE GEM AND ECMWF TEND TO FAVOR THE SW HALF OF THE CWA WITH THE
GFS TAKING AIM AT THE ENTIRE CWA. BY LATER FRIDAY THE ECMWF AND
GFS ARE IN REALLY GOOD AGREEMENT IN BRINGING ABOUT 3 TENTHS OF AN
INCH OF LIQUID QPF THROUGH THE DULUTH AREA. HAVE RAISED POPS QUITE
A BIT ACROSS THE SOUTHERN HALF OF THE CWA AND WILL POSSIBLY NEED
TO CONTINUE TO RAISE POPS NORTHWARD WITH TIME IF THIS TREND
CONTINUES. HIGH PRESSURE WILL THEN MOVE IN FOR THE WEEKEND BUT
ANOTHER WEAK SYSTEM COULD BRING SOME LIGHT SNOW SATURDAY NIGHT AND
SUNDAY. ANY AMOUNTS WITH THIS WOULD BE MINIMAL. WILL ALSO NEED TO
WATCH FOR THE SYSTEM MONDAY AND TUESDAY. THE ECMWF AND THE GFS ARE
IN DECENT AGREEMENT IN TERMS OF BRINGING A LARGE QPF SHIELD ACROSS
THE REGION...BUT THE SURFACE LOW IS MUCH FURTHER SOUTH AND
STRONGER ON THE ECMWF. DESPITE THIS THE PCPN SHIELD IS MUCH LARGER
AND MORE BROAD ON THE ECMWF. SOMETHING TO WATCH FOR SURE AND RAISE
POPS WITH TIME.

AVIATION.../06Z TAF ISSUANCE/

MVFR CIGS WITH SOME FLURRIES OR LIGHT SNOW E OF A SFC TROF
BISECTING THE FA WITH VFR W OF THE TROF AT THE BEGINNING OF THE
FORECAST. EXPECT THESE CONDITIONS TO PERSIST UNTIL AFTER 12Z WHEN
AN IMPROVEMENT TO VFR IS EXPECTED. THE EXCEPTION WILL BE DLH AND
HYR WHERE MVFR WILL CONTINUE UNTIL 21Z AT DLH AND LAST THROUGH THE
FORECAST PERIOD AT HYR WITH PERIODS OF LES SHOWERS.

&&

.POINT TEMPS/POPS...
DLH  26  10  30  16 /  30  10   0  10
INL  26   5  29  14 /  20  10   0  20
BRD  29   9  30  17 /  30  10  10  20
HYR  29   9  32  14 /  70  50  10  10
ASX  28  13  30  15 /  70  60  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...GROCHOCINSKI
LONG TERM....DAP
AVIATION...DAP
Hazardous weather outlook, Mar 12, 3:08 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
408 AM CDT TUE MAR 12 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
408 AM CDT TUE MAR 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW IS EXPECTED ACROSS MOST OF NORTHWESTERN WISCONSIN
TODAY AND TONIGHT...AND IT COULD ACCUMULATE TO ABOUT 2 TO 4 INCHES
ACROSS THE GOGEBIC RANGE IN IRON AND ASHLAND COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PASSING LOW PRESSURE COULD BRING UP TO SEVERAL INCHES OF SNOW
ACROSS MUCH OF THE NORTHLAND FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO
THE NATIONAL WEATHER SERVICE.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Iron

When
March 12, 8:00 AM CST to March 13, 12:00 AM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441264.